Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 327, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Dec 30, 2002, 3:44 PM CST for Laclede County, Pulaski County, Webster County, Missouri. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 30, 2002, 3:44 PM CST (21:44 UTC)
- Expired
- Dec 30, 2002, 4:30 PM CST
- In force
- 46 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Laclede County, MO, Pulaski County, MO, Webster County, MO
The radar
The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 286 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
938
WUUS53 KSGF 302144
SVRSGF
MOC105-169-225-302230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CST MON DEC 30 2002
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN WEBSTER COUNTY IN SOUTHWEST MISSOURI
LACLEDE COUNTY IN SOUTHWEST MISSOURI
PULASKI COUNTY IN CENTRAL MISSOURI
* UNTIL 430 PM CST
* AT 340 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM WAYNESVILLE
TO NEAR STRAFFORD...AND MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
WAYNESVILLE...ST. ROBERT...NIANGUA BY 350 PM CST.
THE TOWNS OF OZARK SPRINGS...PHILLIPSBURG...LAQUEY...MORGAN AND TWIN
BRIDGES ARE ALSO IN THE PATH OF THESE STORMS.
LAT...LON 3801 9222 3738 9307 3725 9290 3746 9265
3783 9204
$$
STOFLET/RUNNELSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 30, 2:05 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Dec 30, 2:05 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 PM CST MON DEC 30 2002 MAIN FORECAST CONCERNS: HEAVY RAINFALL POTENTIAL TONIGHT AND HEAVY SNOWFALL POTENTIAL WEDNESDAY NIGHT INTO THURSDAY. WATER VAPOR LOOP/RUC 500-300MB VORTICITY INDICATES POTENT SYSTEM OVER THE BIG BEND REGION OF WEST TEXAS. FETCH OF UNUSUALLY WARM AIR CONTINUED WELL AHEAD OF THIS SYSTEM...WITH CURRENT TEMPERATURES ACROSS THE FORECAST AREA IN THE MIDDLE 60S. DEW POINT TEMPERATURES REMAINED IN THE LOWER AND MIDDLE 50S...WITH SHOWERS AND THUNDERSTORMS MOVING INTO THE FORECAST AREA FROM THE SOUTHWEST. FOR TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT MAINLY THOSE LOCATIONS SOUTH OF INTERSTATE 44...AND WILL KEEP CATEGORICAL POPS IN THE EXTREME SOUTHEAST CORNER OF THE FORECAST AREA. MODELS PRINTING OUT HEAVY RAINFALL ACROSS THE SOUTHEASTERN HALF OF THE FORECAST AREA...BUT WILL HOLD OFF ON A WATCH AT THIS TIME: RAPID SNOWMELT OVER THE PAST 24 HOURS HAS CAUSED ONLY A SLIGHT RISE IN RIVER STAGES...WHICH LEADS ME TO BELIEVE THAT THE GROUND COULD ABSORB ADDITIONAL RAINFALL. WILL ADD HEAVY RAINFALL POSSIBLE WORDING TO ZONES IN SOUTH CENTRAL MISSOURI THIS EVENING. ISOLATED SEVERE THUNDERSTORMS MAY ALSO OCCUR THIS EVENING. FORECAST THEN BECOMES VERY MUDDY (AND POSSIBLY VERY SNOWY) WEDNESDAY INTO THURSDAY AS UPPER LEVEL LOW PASSES TO OUR SOUTH AND BECOMES ENTANGLED WITH ANOTHER SHORT WAVE DROPPING THROUGH THE PLAINS. ETA AND GFS BOTH DEVELOP A BAND OF HEAVY SNOWFALL WEDNESDAY NIGHT INTO THURSDAY...WITH A WIDE DISCREPANCY BETWEEN THE LOCATION OF THE BAND AND THE SNOWFALL EXPECTED. ETA DEVELOPS A 12 INCH BULLSEYE IN WEST CENTRAL MISSOURI WHILE AVN HAS 3 TO 5 INCHES IN EAST CENTRAL MISSOURI. MEANWHILE...THE CANADIAN MODEL DEVELOPS A GENERAL LIGHT SNOW...BUT NOTHING AS DIRE AS THE ETA/GFS. DUE TO THE UNCERTAINTY ...WILL CARRY A 40 POP IN CENTRAL SECTIONS AND A 30 ELSEWHERE. HOPEFULLY LATER MODEL RUNS WILL CONVERGE ON A SOLUTION. REST OF EXTENDED FORECAST: INHERITED A CHANCE OF RAIN/SNOW SATURDAY NIGHT INTO SUNDAY...BUT REMOVED IT DUE TO THE TREND OF THE GFS TO KEEP THE ENERGY FROM THIS SYSTEM FARTHER NORTH OVER THE PAST FEW RUNS. MOISTURE WILL ALSO BE LIMITED WITH THIS NEXT SYSTEM. PRELIMINARY ISC GRIDS HAVE BEEN SENT. THANKS TO FRED AT WFO LSX AND CENTRAL CLUSTER OFFICES FOR COLLABORATION EFFORTS THIS AFTERNOON. .SGF... MO...NONE. KS...NONE. SUTTON
Hazardous weather outlook, Dec 30, 1:00 PM CST, 2 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-311200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST MON DEC 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: HAIL TO THE SIZE OF DIMES AND THUNDERSTORM WIND GUSTS UP TO 60 MPH. LOCALIZED FLOODING. AREAS AFFECTED AND TIMING: SOUTH OF THE INTERSTATE 44 CORRIDOR. DISCUSSION: A VIGOROUS UPPER LEVEL STORM SYSTEM OVER THE SOUTHERN PLAINS...CONTINUES TO FEED IN COPIOUS LOW LEVEL MOISTURE AND WARM AIR. A COLD FRONT IS EXPECTED TO APPROACH THE REGION THIS AFTERNOON...AND A FEW STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP IN ADVANCE OF THIS FEATURE. WITH VERY COLD AND DRY AIR IN THE MIDDLE LEVELS OF THE ATMOSPHERE...THE POTENTIAL FOR DAMAGING WIND GUSTS AND HAIL TO THE SIZE OF DIMES EXISTS. THE POTENTIAL FOR LOCALIZED FLOODING ALSO EXISTS SOUTH OF THE I-44 CORRIDOR. NEAR SATURATED SOILS FROM A RECENT SNOW STORM...WILL ALLOW WATER TO RUNOFF IN A MORE EXTEMPORANEOUS FASHION...INCREASING THE CHANCES OF FLOODING. THUNDERSTORMS WILL CLEAR THE AREA BY MIDNIGHT...HOWEVER...A FEW POST FRONTAL RAIN SHOWERS MAY LINGER OVER SOUTH CENTRAL MISSOURI INTO THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AREAS OF CENTRAL AND SOUTHWEST MISSOURI MAY RECEIVE A QUICK SHOT OF SNOW OVERNIGHT WEDNESDAY INTO THURSDAY. MOISTURE WILL BE VERY LIMITED WITH THIS SYSTEM...AS LITTLE TO NO ACCUMULATION IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...FOR AREAS SOUTH OF THE INTERSTATE 44 CORRIDOR. CRAMER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
In the hours before
Local storm report, Dec 30, 2:19 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
219 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0210 PM REEDS SPG MO .75 INCH HAIL
12/30/02 STONE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
CRAMERLocal storm report, Dec 30, 2:52 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
252 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0250 PM LEBANON MO 1 INCH HAIL
12/30/02 LACLEDE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
CRAMERLocal storm report, Dec 30, 3:11 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
311 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0310 PM 2 W SPRINGFIELD MO .88 INCH HAIL
12/30/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
CRAMERLocal storm report, Dec 30, 3:13 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
313 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0312 PM SPRINGFIELD MO .75 INCH HAIL
12/30/02 GREENE REPORTED BY MEDIA.
CRAMERLocal storm report, Dec 30, 3:44 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CST MON DEC 30 2002
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM SPRINGFIELD MO .88 INCH HAIL
12/30/02 GREENE REPORTED BY HAM RADIO
OPERATOR.
CRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 2:04 PM CST | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 56 min |
| Dec 30, 2:57 PM CST | Severe Thunderstorm Warning | SGF | Camden, Laclede | 48 min |
| Dec 30, 3:15 PM CST | Severe Thunderstorm Warning | SGF | Greene, Webster | 45 min |
| Dec 30, 4:02 PM CST | Severe Thunderstorm Warning | SGF | Maries | 28 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.